Superfood supercharges drug potency by up to 330 percent

Nobody in mainstream medicine wants to acknowledge that food is biologically active. Until, that is, the food you eat starts interacting with their specially sanctioned pharmaceuticals!

But the foods you eat and the herbs you take are powerful. They do affect your body. And, yes, they do affect how your body metabolizes drugs. In fact, we’ve known for a long time that eating grapefruit can supercharge certain drugs in your system.

But the problem has grown exponentially…

A new study published in the Canadian Medical Journal points out that more drugs than ever react dangerously with grapefruit and other citrus fruits.

In fact, just in the last four years, the number of drugs we know that seriously interact with grapefruit has more than doubled from 17 to 43. But, in fact, Canadian researchers fear the number may actually be much higher—including as many as 85 drugs. 

Many commonly used drugs make the list, including statin drugs (already rife with dangerous side effects of their own), blood pressure medications, cancer treatments, and even antibiotics such as erythromycin.

Here’s how it works…

Chemicals found in grapefruit and other citrus fruits block a key enzyme that normally “shuts off” about half the of medication. So when you eat even small amounts of grapefruit with these drugs, you end up with a drug in your system that is up to 330 percent more powerful than it should be.

And grapefruit juice is even more potent. It can take several grapefruits to make just one serving of juice. So 100 percent pure grapefruit juice can be downright dangerous for someone taking any one of these drugs.

As a result, grapefruit gets blamed for everything from acute kidney failure to respiratory failure, GI bleeding to sudden death. Maybe citrus farmers should start printing the number of the local Medical Examiner on the grapefruit peel? 

Grapefruit isn’t the only food under fire. Limes and Seville oranges (used in marmalades) also contain the same ingredients thought to cause these dangerous reactions.

I suggest you ask your doctor if the drugs you take can interact with these otherwise healthy citrus fruits. But, in the meantime, the drugs currently on the watch list are:

–Cholesterol: Zocor (simvastatin), Lipitor (atorvastatin), Pravachol (pravastatin)

–Blood pressure: Afeditab and Nifediac (nifedipine)

–Organ transplant: Sandimmune and Neoral (cyclosporine)

–Cardiovascular: Cordarone and Nexterone (amiodarone), Apaxiban, Clopidogrel

The tendency by mainstream medicine, of course, is to blame the food  not the drug. It’s the grapefruit’s fault you’ve suffered acute kidney failure, Mrs. Smith. Not Zocor. Stop eating grapefruit!

Worse yet, many mainstream practitioners don’t warn their patients about these interactions at all. In some cases, the practitioners simply aren’t aware. But in others, they may not be able to take the time to advise their patients of the deadly combinations.

In my book with legal expert Michael Cohen (The Practice of Integrative Medicine: A Legal and Operational Guide) we point out the potential malpractice liability  against mainstream practitioners who fail to warn patients about interactions and alternatives for drugs and medical procedures they prescribe and perform.

If mainstream medicine were really interested in “complementary” or “integrative” practices, we would be learning how to use healthy foods like grapefruit in order to actually cut the necessary doses of drugs (or perhaps eliminate them altogether). But, as I pointed out in a previous Dispatch on grapefruit, there really isn’t much interest in that approach. 

And obviously drug companies don’t want to worry about pesky food-drug interactions. These companies just want to develop ever new drugs to keep their lucrative patent profits going and growing. 

So, it really is up to you to be making your list—and checking it twice,  to find out what’s “naughty or nice” about the foods and drugs you  may be taking.

Source:
“Grapefruit-medication interactions: Forbidden fruit or avoidable consequences?” Canadian Medical Association Journal 2012; Nov. 26 (epub ahead of print)


CLOSE
CLOSE